You are here:

Heart & Cardiology/Reducing Scar Tissue on the Heart

Advertisement


Question
Hello!   The patient whose condition I am describing is a 70-ish yo male.  Several years ago he had emergency heart bypass surgery including aortic valve replacement.  He got a mechanical one.  His  recovery has been good and he takes care with diet, exercise etc.  He has no significant or chronic health problems and is very active.

He recently had a routine checkup with his cardiologist.  The DR noted significant scarring on his heart where the mechanical valve has been rubbing against it.  I'm told some kind of action needs to be taken to reduce the scarring.

My friend, the patient, seems clear it's detrimental to his health to be building scar tissue on his heart but would you pls tell me why?    What remedy you recommend in such a scenario?   He asks is there a surgical solution?

His DR prescribed 120mg Verapamil ER saying it should help diminish the scarring.  Unfortunately the patient had a long list of adverse responses with the very first pill.  He couldn't function.  He called the DR who discontinued it immediately.  A partial list:
* blurred vision;
* severe dizziness;
* faintness and lightheadedness;
* confusion;
* vertigo;
* swearing- (oops!  sweaTing);
* unusual tiredness;
* unusual weakness

I understand these are all symptoms of low blood pressure
and sometimes at other doses this medication is prescribed specifically to address high BP.
And I've learned it is beneficial for many health issues - and included on the List of Essential Medications compiled by WHO (world health organization).  I think the reducing scar tissue on internal organs must be an off label condition but do you know the particulars?
Thank you for any info you can pass on to us.

Sorry to go on for so long but I hope to be as clear as possible,

Answer
Hi, http://blog.myheart.net/2014/11/30/mitral-valve-regurgitation-mitral-insufficien http://blog.myheart.net/2014/06/01/leaky-heart-valve-when-the-mitral-valve-fails

In order to be able to provide you with an effective response i would need a lot more specific details. The scarring on the heart related to a heart valve is not a term that is generally used. I would need some detail of the echocardiogram report and other medical history to be able to comment. As a heart valve expert, I'm not familiar with the concept of a scar formed by a valve rubbing up against it. Verapmil is generally a drug used to control blood pressure and heart rate, not associated with scarring. I wonder if they mean thickening and enlargement of the heart, known as hypertrophy.

See if you can get more specific details of the echocardiogram and I'm happy to try help explain the findings,  

Heart & Cardiology

All Answers


Answers by Expert:


Ask Experts

Volunteer


Mustafa Ahmed MD

Expertise

Cardiology, Interventional Cardiology, Cardiac Surgery, Hypertension, Pulmonary Embolism, Structural and Valve Disease

Experience

Board Certification Internal Medicine and Cardiology Interventional and Structural Cardiology

Organizations
http://blog.myheart.net

Publications
Multiple Publications In High Quality Peer Reviewed Journals. Internationally Recognized.

Education/Credentials
MD from The Royal Victoria University of Manchester, England Medicine, Cardiology, Interventional Cardiology, Research Training - University of Alabama

©2016 About.com. All rights reserved.